breed

Heart Medicine Poisoning in Cats

Digoxin Toxicity in Cats

Digoxin is commonly used for treating congestive heart failure, its primary benefit being to help the heart contract. While digoxin can be an extremely useful medication, the difference between a therapeutic dosage and a toxic dosage can be negligible, and overdoses frequently occur.

For this reason, your veterinarian will need to monitor digoxin blood levels throughout treatment. Owners also need to be aware of toxicity signs, as they can be subtle and may have the same symptoms as heart failure.

Symptoms and Types

One of the most significant concerns about this condition is toxicity to the heart cells themselves, called myocardial toxicity. When this occurs, abnormal heart rhythms can occur, often leading to heart failure.

Depression, anorexia, vomiting and diarrhea are often the first symptoms your cat will display. This can occur even when the medication is given at the prescribed dose because therapeutic and toxic levels are very close.

With acute overdose, your cat may become comatose or have seizures. Any time toxicity is a concern, it is important to consult with your veterinarian, as the effects of toxicity can progress quickly.

Diagnosis

It is important to take routine blood samples to assess the digoxin level in your cat's serum. Doses are initially based on lean body weight, but individual cats metabolize the drug differently.

For this reason, your veterinarian will take blood samples to determine serum digoxin levels throughout the treatment. Additional blood analyses for electrolytes, organ function and cell counts are also important.

An electrocardiogram, which checks for arrhythmias, is critical for determining the prognosis and an appropriate treatment plan.

 
1/2
  Next >